New Mexico, 2018

High Wind in New Mexico, December 26 to 27, 2018

December 26 to 27, 2018 · NWS MAF · 1 event in 1 county or zone

An upper level storm moved over New Mexico causing strong westerly winds in the |Guadalupe Mountains, higher elevations of the Davis Mountains, and over Eddy County in |southeast New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm moved over New Mexico causing strong westerly winds in the |Guadalupe Mountains, higher elevations of the Davis Mountains, and over Eddy County in |southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 26, 8:52 PM MST, 21 minutes earlier.

Area forecast discussion, Dec 26, 8:52 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
952 PM CST Wed Dec 26 2018

.DISCUSSION...

&&

.AVIATION...
The line of storms have moved east of the area. VFR conditions are
expected with some wrap around mid clouds on back side of low.
Could still get some strong wind gusts overnight at TAF locations.
A High Wind Warning remains in effect for the Guadalupe Mountains
and strong wind/turbulence there could pose a threat to general
aviation.

&&

PREV DISCUSSION... /issued 1246 PM CST Wed Dec 26 2018/

DISCUSSION...

Severe Thunderstorm Watch number 441 is in effect until 7 pm CST.

A cutoff low within a deep upper trough over southwestern New Mexico
this afternoon will eject northeastward into Kansas by Thursday
morning.  A variety of precipitation will occur with thunderstorms
over the Permian Basin this afternoon, showers further west, and
perhaps light snow in the Guadalupe Mountains.  Some of the storms
over the Permian Basin could be severe due to ample deep layer lift,
modest instability of at least 1000 J/Kg along am eastbound dryline,
and mid level lapse rates of 7 C/Km.  0 to 6km Bulk Shear will be at
least 40kt, so organized convection could yield a few storms
producing hail or strong winds.  Whatever convection develops
over the area will move rapidly eastward, so rain chances tonight
will be relegated to light snow in the Guadalupes, with an inch or
less possible overnight.

High winds will likely occur in the Guadalupe Mountains and higher
elevations of the Davis Mountains from this afternoon until Thursday
morning as strong mid level winds at the base of the upper trough
rake the area.  In addition, subsidence behind the ejecting upper
low, and a tightening surface pressure gradient, could aid westerly
winds rising to 35 to 45 mph sustained over portions of Eddy county.
Think only advisory level winds may occur over Culberson county, but
less than advisory over Reeves county and the Upper Trans Pecos
which are further away from the ejecting upper low.  Will adjust the
High Wind Warning and Wind Advisory for these changes through
27/12Z.  A Pacific cold front will move through the region tonight
in the wake of the departing ua trough.  Temperatures may not fall
off quick enough to avoid a warm record low from occurring at
Midland International Air and Space Port, but time will tell.  The
current warm record low for December 26 is 47, set in 1971, and the
low so far for the day is 58.  Gusty west winds will prevail through
Thursday, with the downslope warming aiding high temperatures rising
to near normal levels.  However, another cold front will drop south
into the region Thursday night ushering in colder air.  High
temperatures will be below normal Friday afternoon north of
Interstate 10, with closer to normal readings south.

Another deep upper trough will head toward the region Thursday
night, and will bring another chance of precipitation.  Since cold
air is already going to be in place, wintry precipitation may occur.
The vertical temperature profile will support only rain Friday
afternoon over portions of southeast New Mexico, but could mix with
some snow by evening.  The best chance for wintry precipitation will
be over southeast New Mexico Friday night, with the atmospheric
column cold enough for all snow.  Since an inch or two of snow could
accumulate, will monitor this situation for a Winter Weather
Advisory, and reissue a Special Weather Statement for now.

Precipitation will spread southeastward over the Permian Basin
through Friday night and across the Stockton Plateau and Lower Trans
Pecos Saturday morning.  It appears there could be a brief period of
freezing rain before precipitation changes to sleet or snow over
these areas, but not much ice is expected to accumulate due to near
surface air temperatures only being marginally cold enough for
freezing rain, and the warm ground.  Precipitation looks to be
fairly light Saturday morning and looks like it will change over to
all snow before ending.  Snow could accumulate, but will likely be
less than an inch barring a change to the path of the upper system.
Colder temperatures will prevail through the rest of the weekend
with high temperatures 15-25 degrees below normal.  There may be a
brief warmup Monday, but more cold air is expected to drop into the
region thereafter in the wake of successive ua troughs over the
central/southern U.S. Plains.  For now the forecast looks dry after
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     42  56  31  44 /  10   0   0   0
Carlsbad                       37  55  31  47 /  10   0   0  30
Dryden                         42  65  37  62 /  10   0   0   0
Fort Stockton                  42  59  36  59 /   0   0   0   0
Guadalupe Pass                 34  46  33  44 /  20   0   0  10
Hobbs                          35  55  26  44 /   0   0   0  10
Marfa                          30  55  27  60 /   0   0   0   0
Midland Intl Airport           42  58  32  48 /   0   0   0   0
Odessa                         41  58  32  49 /   0   0   0   0
Wink                           39  58  30  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 AM MST Thursday for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning until 7 AM CST /6 AM MST/ Thursday for
     Davis/Apache Mountains Area-Guadalupe Mountains.

     Wind Advisory until 7 AM CST /6 AM MST/ Thursday for Van Horn
     and Highway 54 Corridor.

&&
Hazardous weather outlook, Dec 26, 11:54 AM MST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1254 PM CST Wed Dec 26 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1254 PM CST Wed Dec 26 2018 /1154 AM MST Wed Dec 26 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect through tonight for the Guadalupe
Mountains, Davis Mountains, and Eddy County New Mexico Plains.

A Wind Advisory is in effect through tonight for Van Horn and the
Highway 54 Corridor.

Thunderstorms are possible today across the Permian Basin and Lower
Trans Pecos. Some of the storms could be severe with large hail and
damaging winds across the eastern Permian Basin. A Severe
Thunderstorm Watch is in effect for the central and eastern Permian
Basin until 7 pm today.

Dry and breezy conditions will result in elevated fire weather
concerns this afternoon across the Big Bend, Marfa Plateau,
Davis/Apache Mountains

Some light snow is possible this evening and tonight in the
Guadalupe Mountains. Less than an inch of accumulation is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An upper level storm system will bring wintry precipitation to the
area Friday through Saturday. Snow and a mix of rain and snow will
be possible, mainly Friday night and Saturday. One to two inches of
snow will be possible across southeast New Mexico Friday night. An
SPS may need to be issued later for this wintry precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Dec 26, 3:30 PM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
430 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     SNYDER                  32.71N 100.92W
12/26/2018                   SCURRY             TX   FIRE DEPT/RESCUE

            THERE WAS A TIN ROOF BLOWN OFF A LOCAL BUSINESS, A COUPLE
            OF TREES WERE BLOWN OVER, AND AN 18 WHEELER ABOUT 15
            MILES SOUTH OF SNYDER ON HIGHWAY 84 WAS BLOWN OVER. THESE
            EVENTS OCCURRED AROUND 3 PM.

&&

MSCHULDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
December 26, 9:13 PM MST to December 27, 2:13 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796235.